Can you be allergic to levothyroxine?

I was diagnosed with an under active thyroid about two months ago, and since then my doctor put me on 50 g levothyroxine and told me in about 7 weeks i would feel like a different woman. Well now I have ringing in my ears , i have put on two stone, my breasts are twice as big and i cant lose weight . I have a runny tummy permanently and all my joints ache twice the amount they ever did, i also had a bursitis on my knee and hip and my hip is now killing me

I have to walk with a stick,, and all this happens really fast since I started taking this .

14 Replies

  • yES i believe you can be - to the binders and fillers. I hate the stuff - i was actually better before the NHS ever gave me that poison. Once on it, i developed all kinds of problems, my health deteriorated year on year.

    You may be allergic, or you may be undermedicated.

    Levo affected my gut really badly, but i was shouted at by an nhs gp that it was not so!

  • Dear Bluedaffodil

    So sorry to hear you are going through this too,,, its disgusting,, I feel much worse and keep falling asleep too!! I CANT EAT THE FOODS I LIKE I FEEL 105 NOT 51 AND I HATE THE STUFF,, Im only on 50 mg but if it gives me ringing in my ears and makes me ache like this and all the doxctors are doing is giving me more painkillers , I cant get out of bed without them ,,its HORRIFIC!!!

    I was told that this was the best medicine out and a wonder drug,, i wonder why they are raving about it because its so cheap!!

    I do hope you find some help through this I need to as my brother has just this week had a major op

    my partner is awaiting another major op and i need to get back to work but i cant at the moment as i feel terrible.. good luck let me know if you find something that works please x

  • Welcome to our forum astroscopesuk

    When your GP put you on levothyroxine he should have taken a blood test at around the 6th week and given you an increase in medication.

    50mcg is a starting dose and it may suit some people but they wouldn't be complaining. The problem is that many doctors haven't a clue about clinical symptoms and diagnose only by the TSH and tell the patient their TSH is now fine (if you believe in fairy tales) and you are now in the 'normal range' so medication will not be increased.

    All of your symptoms are of hypothyroidism, weight gain, muscle/joint pain. and the same (except weight gain) when first on levo.

    We have to learn and read as much as possible, I am afraid, if we have to get well.

    The first thing to do is get a print-out from your surgery of your thyroid gland blood tests, with the ranges, as these are important as labs differ and it makes it easier for members to comment. Post on a new question if you don't have them to hand.

    Make an appointment with the doctor after you had some advice, and ask for new blood tests, TSH, T4, T3, FreeT4 and Free T3 (probably wont but ask anyway). He should test for Vitamin B12, Vitamin D, iron, ferritin and folate as we are usually deficient and can cause problems in themselves.

    When you go for your blood test (you should choose the earliest appointment) don't take levo until afterwards. If you take it beforehand it skews the results. After about 3 days ask for a print-out and post them too.

    Despite the guidelines laid down by the British Thyroid Association, we can improve.

    Best wishes

  • Thankyou for your helpful reply..

    I am soo grateful . This is a nightmare as there is so little help out there and for such a little gland it affects ones whole body in such a bad way. I think someone described it as the main switch, its like the mains has a very old wiring system and its shorting out, but getting the replacement wire is harder than originally thought.

    What levels are correct please I dont know what my TSH Should be?

    I take B12 supplements and Vit D , iron is in a supplement i take with multivits,!

    Please excuse my ignorance but what is ferritin and folate,,i will look them up any way , but i would prefer to hear about personal experience too .

    Thankyou soo much

    kind regards


  • Hi..Don't know about an allergy but I do know that I was much, much worse on Levo. Not only still exhausted but major digestive problems. None of the professionals I saw believed me and was sent for a myriad of tests which came back negative. After a few years I found Dr Skinner who prescribed Armour and I was well after 2 months. I know for a fact Levo was not converting and my system became poisoned.

    I agree with everything Shaws is advising, don't be like me and believe everything the medics say, post your results here you will get great feed-back and find a way forward. :)

  • Dear Turquoise 13


    I really appreciate this ,,I feel like im dying ,

    Ok ive only been on levo since 24thApril and only 50 mg but i feel dreadful,

    I have this ringing in my ears and feel 105,,everything aches and my leg is dreadfully painful and all i keep getting prescribed are painkillers (which block me up) and now after i have a runny tummy already my doctor..(or at least one of the miriad of helpers there) prescribed a laxative in case the pain killers block me up ,, but i told her the levo is giving me a runny tummy anyhow,,!! im going in circles.

    Im told I cant have another blood test for three months or it will be wrong!!!

    Thankyou soo much for your reply

    i will print this out and take them to my next docs app when asking for vasrious tests.

    Thankyou for your kindness

  • If you are taking Amdipharm Mercury Pharma Levo ask your pharmicist to supply Actavis or vice versa. Different manufacturers of Levo have different fillers and binders. I prefer Actavis.

    I also became sicker the longer I took Levothyroxine and felt poisoned. It wasn't until I took T3 in combination that I started to recover.

  • My GP put me on 25 mcg of Levothyroxine and left me on it despite the blood test after about 6 weeks. Even on that small dose I got somewhat agitated and developed an itchy rash on my neck. I don't think I would want to go back on it.

  • thankyou belwom

    i feel dreadful on 50 mg of levo but app have to wait three months before a blood test,, i have as mentioned ringing in my ears, itchy scalp feel like i am dying its horrid,, i do hope you manage to get your sorted and feel well in the very near future

  • Hi Astroscopesuk , Same happened to me , in fact exactly the same !!! I went up to 100mg of levothyroxine and a further stone !!! My GP had me do bloods every 4 weeks and no change.

    Eventually saw a private specialist now on NDT and getting my life back slowly with the support of my GP. Best wishes and I hope you get it sorted x

  • Thankyou I thought i was going mad, everyone raves about this levothyroxine as its so cheap.. but Ive now got a ringing in my ears and I ache everywhere and I feel like Im dying!! I cant think and i feel foggy and nothing is helping. I went to see my doctor today and one of the locums there told me they couldn't do my bloods for three months as they would be wrong!! I went on the levothyroxine on 24th April and one of the usual doctors there said I would feel like a new woman.. !!!!!

    Well I feel like someone h as taken away my body and stuck on on that weight two stone more and feels 105...

    What is NDT and THANKYOU so very much for replying ,its such a lonely thing this thyroid thing as no one seems to know much about this main body switch that just decides that its going to misbehave forever more,,,,

    Thankyou sooooooooooo muchxxxx So happy for you that you feel better ,, i hope that there is some hope out there for me too I dont think i can afford to go private!!

    Very gratefull for your comments have you found any other help lines or support groups by any chance?

    Thankyou , again


  • NDT is Natural dessicated thyroid (extract from Pig Thyroid used since c 1890) most docs haven't heard of it - here's links to the main TUK website for more info. J


    support groups


    NDT petition


  • Just some thoughts -

    Please don't underestimate the importance of vitamins & minerals, have you been tested for irons ferritin, folate & B12 and Vit D (& calcium) for starters?- It's worth checking them out and correcting levels first as deficiencies can have similar nasty painful symptoms, as can being gluten intollerent/coeliac.

    As Shaws says 50mcg is just a starting dose and we often see report that it's not doing anything yet - but a 2 month trial isn't very long really, maybe it doesn't suit in the end, maybe hormones aren't a simple medicine/panacea like a painkiller - the body regulates them so if you start taking extra your body's own production (if any) may compensate/shut down until you up the dose to a level to suit your needs - it can be done, but some also report they come here after being fine on Levo for years, and of course the 87% 'well' folk are not on this forum.

    Hope you get some answers soon - Jane :D

  • Dear Spareribs(Jane)



    No I haven't been tested for irons ferritin, folate & B12 and Vit D (& calcium) for starters!!

    I do take supplements B12, vit D and some calcium,, but seems the docs know so little about this.

    I just feel so much worse on this levo,,i thought i was supposed to feel better,, but however if i do feel better i will stay on this forum as when and if i get well eventually,,(I hate having time off work,, but i feel so ghastly i cant think or walk or anything ) others who need help can benefit from what we have all gone through, as the gps seem to either get it wrong or prescribe the cheapest drug!!!

    I also hope to feel better eventually ,, i think i need to change my doctor as i see a different one each time and dont know where i am as they don't look at each others notes!!!

    Thankyou for your kindness


You may also like...